Many people with diabetes worry about blood sugar lows, or hypoglycemia. Here’s what you should know about low blood sugar:
What causes hypoglycemia? Hypoglycemia occurs when the amount of glucose in your blood isn't enough to supply your body with energy to function properly. This can happen if you forget to eat after taking a blood sugar-lowering medication, go too long between taking medication and eating, skip a meal or snack or increase your physical activity but don't adjust by snacking or taking less blood sugar-lowering medication. Taking too much of some blood sugar-lowering medications can also cause hypoglycemia, so pay close attention to the directions for when to take your medications in relation to eating.
Know the symptoms. Hypoglycemia technically occurs when blood sugar dips below 70 mg/dl. Symptoms of low blood sugar include shakiness, dizziness, sweating, hunger, headache, pale skin, clumsy or jerky movements, sudden moodiness or behavior change, difficulty focusing, confusion and tingling around the mouth.
But similar symptoms can occur when your blood sugar isn't low. "You can experience the symptoms of hypoglycemia at higher blood sugar readings if your body isn't used to lower numbers or if your blood glucose drops rapidly," says Karen Bolderman, R.D., C.D.E.
Catch it early. Hypoglycemia can range in severity from mild to severe. At its mildest stage, you’ll likely realize what’s happening and take steps to bring your blood sugar up to normal levels. Occasionally, you may not feel or recognize the symptoms of hypoglycemia, but check your levels frequently—and if in doubt, treat. When hypoglycemia becomes moderate, your thinking might be impaired, so you may need help from someone else. With severe hypoglycemia, symptoms are even more pronounced, and you may become unconscious or have a seizure. Severe hypoglycemia often requires assistance from emergency personnel.
Practice the rule of 15. If you experience symptoms of hypoglycemia or your meter detects low blood sugar, try following the 15-15-15 guideline:
• Eat 15 grams of carbohydrates (that’s 3 or 4 glucose tablets or 1/2 cup fruit juice)
• Recheck your blood sugar in 15 minutes.
• Eat another 15 grams of carbohydrates if your blood sugar hasn't risen to at least the low end of your target range.
Fifteen grams is a good starting point to get your blood sugar back in check without causing it to jump too high. Pure glucose in tablets, a liquid or a gel may give you the most efficient supply of glucose. Other options: fat-free milk, jelly beans and dried or fresh fruit. Fruit juice is a popular option, but the fructose in juice doesn't generally raise blood sugar as effectively as sources of pure glucose. You may want to avoid treating a low with foods that are high in protein or fat, such as peanut butter, cheese or chocolate. Eating some protein with a carbohydrate-containing food hasn't been shown to prevent future lows, and fat may actually prolong hypoglycemia. These foods can also add excess calories.
Make choices that may help manage hypoglycemia. The key to successfully managing hypoglycemia is to keep your blood sugar in a healthy range. The following actions may help make this easier.
• Don't skip meals. If you do, eat a nutrition bar or other healthful snack to replace the missing carbohydrate. Adjust your blood sugar-lowering medication as advised by your doctor.
• Don't delay meals. If you do, snack on a food that contains carbohydrate or delay taking your blood sugar-lowering medication as suggested by your doctor.
• Adjust for your activity level. On active days, learn how you can decrease your blood sugar-lowering medication, if need be, as recommended by your doctor.
• Be vigilant around alcohol. If you drink alcohol, check your blood sugar more often. Alcohol can cause low blood sugar from a few hours to many hours after you drink, if you take one or more medications that can cause low blood sugar.
Prepare for rare severe hypoglycemia. Although severe hypoglycemia is fairly unlikely, it may occur from time to time. To set your mind at ease, you may want to talk to your doctor about prescribing glucagon if you take insulin. Wear recognizable medical identification to let people know you have diabetes. This is essential for emergency personnel to provide proper care, particularly if you have an unconscious hypoglycemic reaction.
Feel confident, not afraid. Worrying about hypoglycemia will only promote stress. Stay healthy by keeping your blood sugar in your target range. Occasionally, try to guess your blood sugar and check your accuracy with your meter. This may help you gain confidence by knowing you can detect and treat low blood sugar levels. Carry your diabetes supplies with you, and be prepared to treat low blood sugar. Experiment safely to find the hypoglycemia treatment that works best for you. If you experience the telltale signs of hypoglycemia, act quickly. It's a good idea to let friends, family, coaches and coworkers know how they can help if you can't help yourself. Encourage them to call 911 if they need help. If you are experiencing hypoglycemia daily, tell your doctor. It's likely that you need to adjust your diabetes management plan.
Remember: If your blood sugar is low before you plan to drive, treat and check again before you get behind the wheel. Make sure you're back to target range before starting a vehicle.